Taking birth control pills triples the risk of developing Crohn’s disease, an incurable disease of the digestive system.
The incidence of Crohn’s disease has greatly increased since the 1960s, and researchers now believe widespread use of the Pill may be one of the factors in the dramatic rise in women. The hormones in oral contraceptives can weaken the gut, creating the perfect conditions for Crohn’s to develop, the (UK) Daily Mail reports. Repeated use of the “morning-after pill,” which contains higher doses of sex hormones than the daily pill, might make women even more prone to Crohn’s.
Crohn’s is a painful inflammation of the digestive system. The condition makes digestion difficult, resulting in diarrhea, fatigue and anemia. Flare-ups can be so bad that the sufferer is unable to work or participate in normal daily activities. While drugs and surgery can ease symptoms, there is no cure, and the Daily Mail reports that some sufferers have committed suicide.
Changes in diet had been suggested as a reason for the increase, but Dr. Hamed Khalili, a Harvard gastroenterologist, said research into the suspected link had been “fairly disappointing.” Khalili led a study of 230,000 American women that found the risk of developing Crohn’s was three times higher in women who had used the Pill for five years or more than those who had never used it. A British study reached a similar conclusion.
Dr. Khalili said changing the levels of a woman’s natural sex hormones seemed to do three things that could increase the risk for Crohn’s: it made the gut lining more permeable, reduced levels of “friendly” bacteria in the intestines, and affected the immune system. Khalili said he would expect the morning-after pill to increase the risk further, because of its higher levels of hormones but said there is no hard data to support that hypothesis, according to the Daily Mail.
Dr. Khalili stressed oral contraceptives alone do not cause Crohn’s. Use of the Pill combines with a woman’s genetic predisposition to Crohn’s. Dr. Khalili and his colleagues are now examining this in a study of 1,500 women, a third of whom have Crohn’s, the Daily Mail reports. Dr. Simon Anderson, a gastroenterologist at London Bridge hospital, said the Pill appeared to act as a “trigger” for Crohn’s. He advises women with a family history of Crohn’s not to use the Pill.